Hundreds of cancer patients face airport security checks because a common drug can destroy their fingerprints, it emerged yesterday.
One patient was held by U.S. immigration officials for four hours before they allowed him to enter the country.
Common: Capecitabine is used to treat a number of cancers
Now a senior doctor is telling patients taking the drug, capecitabine, to carry medical documentation when they travel abroad.
It is taken to treat a number of cancers, but has an inflammatory side effect linked to long-term use. The chronic inflammation, on the palms of the hands or soles of the feet, can lead to peeling, blistering and bleeding of the skin - leading in the worst cases to the eradication of fingerprints.
The case of the patient, known as Mr S, was reported in the journal Annals of Oncology. The 62-year-old had head and neck cancer that had spread, but had responded well to chemotherapy.
He was prescribed capecitabine to prevent the cancer returning, on a low dose. In December 2008 he, after three years on the drug, flew to the U.S. to see relatives.
The patient's doctor, Eng-Huat Tan, based at the National Cancer Centre in Singapore, said: 'He was detained at the airport customs for four hours because the immigration officers could not detect his fingerprints.
'He was allowed to enter after the customs officers were satisfied that he was not a security threat. He was advised to travel with a letter from his oncologist stating his condition and the treatment he was receiving to account for his lack of fingerprints to facilitate his entry in future.'
Dr Tan said all users of the drug should carry a note from their oncologist if they travel.
There is no way of knowing when the prints will be lost, and in this case Mr S was not even aware that he had.
'Patients taking long-term capecitabine may have problems with regards to fingerprint identification when they enter US ports or other countries that require fingerprint identification and should be warned about this,' he said.
'It is possible that there may be a growing number of such patients. They should prepare adequately before travelling to avert inconvenience.'
Martin Ledwick, of the charity Cancer Research UK, said capecitabine was used to treat head and neck cancers, and breast, stomach and colon cancers.
He said: 'In a minority of cases, some chemotherapy drugs can cause hand and foot syndrome, where the skin can begin to peel on the palms of the hands and soles of the feet.
'For most people, this is reasonably mild.'
The US began to demand fingerprints from visitors after the September 11 terrorism attacks in 2001. The images are matched with millions of visa holders to detect whether the new visa applicant has a visa under a different name.
Source - http://www.dailymail.co.uk/health/a...rports-common-drug-destroys-fingerprints.html
By Daniel Martin
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.